Ice Storm, Vilas
- When
- December 17, 10:00 PM CST to December 18, 6:00 AM CST
- Where
- Vilas forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
Rain and some thunderstorms developed as south winds aloft carried warm air over a surface cold front that was across Illinois. The rain moved into northern Wisconsin where temperatures remained below freezing, resulting in an accumulation of around a quarter inch of ice.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Rain and some thunderstorms developed as south winds aloft carried warm air over a surface cold front that was across Illinois. The rain moved into northern Wisconsin where temperatures remained below freezing, resulting in an accumulation of around a quarter inch of ice. Ice accumulation was mainly confined to roads and sidewalks as brisk east winds at the surface kept much ice from developing on trees and power lines. Roads in Vilas, Oneida, Forest and Florence counties were ice covered and hazardous until surface temperatures warmed above freezing.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 17, 2:30 PM CST, 7 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 230 PM CST TUE DEC 17 2002 AFTER COORDINATION WITH MARQUETTE AND LA CROSSE HAVE DECIDED TO ISSUE WINTER WEATHER ADVISORY FOR LATE THIS EVENING THROUGH EARLY TOMORROW FOR VILAS...ONEIDA...FOREST...FLORENCE...LINCOLN...LANGLADE...MARATHON... MENOMINEE AND THE NORTHERN PORTIONS OF MARINETTE AND OCONTO COUNTIES. WARM FRONT APPROACHING TONIGHT WILL BRING OVERUNNING PRECIPITATION TO THE AREA. SURFACE TEMPERATURES SHOULD BE SEVERAL DEGREES BELOW FREEZING IN THE ADVISORY AREA WHEN THE RAIN ARRIVES...ESPECIALLY SINCE SKIES MAY BE CLEAR FOR AWHILE THIS EVENING. FURTHER SOUTH AND EAST IT MAY START OUT AS FREEZING RAIN...BUT WARM ADVECTION AND FLOW OVER LAKE SHOULD BRING TEMPERATURE ABOVE FREEZING AFTER A SHORT WHILE. AFTER THE FRONT GOES BY IT SHOULD BE MILD AND BREEZY. DEWPOINTS FORECAST TO CLIMB INTO THE 40S WEDNESDAY AFTERNOON WITH THE POTENTIAL OF AFTERNOON AND EVENING THUNDERSTORMS. WITH SURFACE LOW STAYING SO FAR TO OUR WEST...IT WILL TAKE A WHILE FOR COLD AIR TO RETURN SO WILL RAISE THURSDAY HIGH TEMPERATURES A BIT...BUT THEY COULD START TO FALL IN THE AFTERNOON. .GRB...WINTER WEATHER ADVISORY FOR VILAS...ONEIDA...FOREST...FLORENCE... MARATHON...LANGLADE...LINCOLN...MENOMINEE AND THE NORTHERN PARTS OF MARINETTE AND OCONTO COUNTIES. RDM WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-171800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 600 AM CST TUE DEC 17 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT. FREEZING RAIN IS LIKELY ACROSS NORTH-CENTRAL WISCONSIN TONIGHT WITH AS MUCH AS A QUARTER OF AN INCH OF ICE ACCUMULATION POSSIBLE. SOME FREEZING RAIN IS ALSO POSSIBLE ACROSS CENTRAL WISCONSIN EARLY TONIGHT BEFORE TEMPERATURES WARM UP AND THE PRECIPITATION CHANGES TO RAIN. A GALE WARNING IS IN EFFECT TONIGHT FOR THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MICHIGAN TO ROCK ISLAND PASSAGE AND NORTH OF A LINE FROM MARINETTE TO FISH CREEK. A GALE WARNING IS ALSO IN EFFECT TONIGHT FOR THE LAKE MICHIGAN WATERS FROM WASHINGTON ISLAND TO SHEBOYGAN OUT TO MID-LAKE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SOME FREEZING RAIN IS POSSIBLE EARLY WEDNESDAY ACROSS NORTH-CENTRAL WISCONSIN BEFORE TEMPERATURES WARM UP AND THE PRECIPITATION CHANGES TO RAIN. A GALE WARNING IS IN EFFECT WEDNESDAY FOR THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MICHIGAN TO ROCK ISLAND PASSAGE AND NORTH OF A LINE FROM MARINETTE TO FISH CREEK. A GALE WARNING IS ALSO IN EFFECT WEDNESDAY FOR THE LAKE MICHIGAN WATERS FROM WASHINGTON ISLAND TO SHEBOYGAN OUT TO MID-LAKE. THUNDERSTORMS ARE POSSIBLE WEDNESDAY ACROSS CENTRAL AND EAST-CENTRAL WISCONSIN BUT THEY ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NECESSARY FOR THUNDERSTORMS ON WEDNESDAY. OTHERWISE...REPORTS OF SIGNIFICANT WEATHER ARE WELCOME AND APPRECIATED. MG WWW.CRH.NOAA.GOV/GRB
The national radar mosaic for the moment the first event began.
4 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326760, 5326761, 5326762, 5326763.